How Safe Is a ‘Holiday’ From Bone-Strengthening Meds?

Written by Amy Norton HealthDay Reporter >

WEDNESDAY, January 12, 2022 – People who take bone-protecting medications often take breaks from them for a few years. A new study has now found that a “vacation” from the drug risedronate (Actonel) may come with a slightly increased risk of developing a hip fracture.

The researchers found that compared to a vacation drug from alendronate (Fosamax), taking a few years off the drug risedronate increased the risk of a hip fracture by 18%.

The absolute difference was small: 3.6% of patients on leave from risedronate experienced a hip fracture, compared to 3% of those on leave of alendronate.

But experts said the findings suggest that people on public holiday should be reassessed and possibly restarting the drug sooner than those who were on alendronate.

Both risedronate and alendronate belong to a class of drugs called bisphosphonates. They are widely prescribed to people with osteoporosis to reduce the risk of fractures.

After years of use, the drugs can have rare but serious side effects – specifically, fractures of the femur or a collapsed bone in the jaw.

Therefore doctors often recommend leave of bisphosphonates, with reassessment after two to three years.

This gap is considered safe for patients at a relatively lower risk of fractures because bisphosphonates “bind” to bone, and their protective effect persists after they are discontinued.

However, risedronate and alendronate have differences: Cline Hayes, the study’s lead author and assistant professor at Brown University’s School of Public Health, explained that risedronate has a weaker “binding affinity” to bone.

The question, she said, is whether risedronate’s protection against breakage wears off a little faster during the treatment holiday.

The new findings – published on January 11 in Annals of internal medicine – He suggested it.

For the study, Hayes and colleagues used a healthcare database covering Ontarians 65 and older. They focused on more than 50,000 people who had used risedronate or alendronate for at least three years before taking a vacation.

Approximately 25,000 risedronate users have been compared versus alendronate users with similar characteristics.

Overall, patients who were on vacation from risedronate were 18% more likely to have hip fractures, although the difference was not immediately apparent. Hayes said it appeared two years after the drug was discontinued.

Current recommendations suggest that patients who have taken bisphosphonates for three to five years can consider time off, with a “reassessment” after two to three years.

This includes considering factors such as whether the patient developed a health condition or started a medication that could reduce bone density, explained Dr. Linda Russell, who directs the Center for Osteoporosis and Health Metabolism at the Hospital for Special Surgery in New York City. .

Russell, who reviewed the results, said it’s not surprising, given the differences in how the two drugs “stick” to bone. But they do suggest that risedronate users may need to restart treatment a little sooner than those on vacation from alendronate, she said.

“This is important work that adds a useful piece to the puzzle,” said Dr. Kenneth Lyles, chair of the board of trustees of the nonprofit Bone Health and Osteoporosis Foundation in Arlington, Virginia.

He said patients who are on vacation from risedronate should talk to their doctor about how to reevaluate, which may include having their bone densitometry done as early as one year into the break.

However, follow-up is necessary for all patients. Lyles noted that bisphosphonates are “very good” drugs but they do not treat osteoporosis.

“Osteoporosis does not go away,” he said. “We can only reduce the risk of fracture.”

The three experts said that the current findings do not indicate that alendronate is the “best” bisphosphonate or should be the preferred choice.

Riseronat may be less likely to cause heartburn, Russell said. Hayes noted that unlike alendronate, it comes in a once-a-month formulation and a delayed-release weekly version that shouldn’t be taken on an empty stomach.

Russell also emphasized that medication is part of the story. She noted that people with balance issues may want to talk to their provider about exercises or physical therapy that can help with these issues.

“These medications do not completely prevent fractures,” Russell said. “They reduce the risks.”

© 2022 HealthDay. All rights reserved.

Leave a Comment